Blizzard, Kittson
- When
- November 30, 8:00 AM CST to 2:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
As the storm system that brought the freezing rain, snow, and wind to northwest Minnesota shifted into the Great Lakes, gusty north-northwest winds funneled from southern Manitoba into the northern Red River Valley. Visibilities less than a quarter mile were reported from St.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As the storm system that brought the freezing rain, snow, and wind to northwest Minnesota shifted into the Great Lakes, gusty north-northwest winds funneled from southern Manitoba into the northern Red River Valley. Visibilities less than a quarter mile were reported from St. Vincent to Ada, Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 30, 3:38 AM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
338 AM CST TUE NOV 30 2010
.SHORT TERM...CHALLENGE WILL BE CURRENT HEADLINES. 00Z ECMWF
INITIALIZED BEST WITH POSITION OF 700MB-500MB LOW AND WILL UTILIZE
FOR TODAY. WILL USE A BLEND FOR WED-THUR AS MODELS ARE SIMILAR
WITH OVERALL FEATURES.
WARM GROUND TEMPERATURES ACROSS THE SOUTHEAST AND EASTERN FA KEPT
SNOWFALL TOTALS DOWN A BIT TODAY. IT WAS SNOWING...BUT THERE WAS
SOME MELTING. THROUGH 06Z...THERE IS A BAND OF 4 TO 6 INCHES OF
SNOWFALL FROM DETROIT LAKES INTO THE FOSSTON AREA...WITH 3 TO 4
INCHES NORTH INTO THE BAUDETTE AND ROSEAU AREA. THERE IS 1 TO 2
INCHES IN THE BEMIDJI AND PARK RAPIDS AREA. 1 TO 3 INCHES ARE
BEING REPORTED ALONG AND WEST OF THE VALLEY.
AS THE SYSTEM SLOWLY PROPAGATES NORTHEAST THE DEFORMATION ZONE
ALONG AND EAST OF THE VALLEY WILL FOLLOW. EXPECT AN ADDITIONAL 1
TO 3 INCHES ALONG AND EAST OF THE VALLEY FOR TODAY.
FOR AREAS ALONG AND WEST OF THE VALLEY...EXPECT WINDS TO REMAIN 25
TO 30 MPH WITH GUSTS TO 40 MPH INTO THE EARLY AFTERNOON HOURS.
ADDITIONAL SNOWFALL WILL BE MINIMAL TO NONE...BUT THESE WINDS
WILL CAUSE PLENTY OF BLOWING AND DRIFTING SNOW WITH WHAT IS ON THE
GROUND. THIS SHOULD KEEP TRAVEL CONDITIONS HAZARDOUS...AND
EXTENDED THE WINTER WX ADVISORY UNTIL MID-AFTERNOON.
IN THE WARNING AREA...ITS STILL SNOWING AND A GOOD PORTION SHOULD
HAVE STORM TOTAL SNOWFALL OF AROUND 6 INCHES. WINDS MAY NOT QUITE
BE 25 MPH...BUT WILL BE CLOSE. THE MELTING THAT OCCURRED DURING THE
DAY FROZE QUICKLY...CREATING ICY ROADS. ALL THIS ENOUGH TO KEEP
THE WARNING GOING UNTIL NOON.
FOR WED-THUR...LOW-LEVEL RIDGE WILL MOVE INTO THE REGION AND
REMAIN. MAIN CHALLENGE WILL BE CLOUD COVER AND WHEN/IF LOW CLOUDS
WILL DISSIPATE OR MOVE EAST. TEMPERATURES WILL BE DEPENDENT ON
THE CLOUD COVER. THINKING MUCH OF THE PERIOD WILL BE CLOUDY WITH
NO STRONG KICKER ARRIVING. DID NOT MAKE MANY CHANGES FOR THIS
PERIOD.
.LONG TERM (FRI-MON)...FRIDAY INTO SATURDAY SYSTEM WILL BE THE
NEXT CHANCE FOR SNOWFALL. THIS HANDLED WELL IN THE GRIDS AND NO
CHANGES PLANNED FOR THIS PERIOD.
&&
.AVIATION...GUSTY NORTHWEST WINDS WILL CONTINUE INTO THE AFTERNOON
HOURS. MAIN CHALLENGE WILL BE ASSOCIATED VSBY DUE TO BLOWING SNOW.
LIKELY WILL BE VARIABILITY IN VSBY AND CEILINGS THROUGH THE
MORNING HOURS...IN THE IFR/MVFR RANGE. EXPECT IMPROVING CONDITIONS
DURING THE AFTERNOON.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
MNZ001>004-007-029.
WINTER STORM WARNING UNTIL NOON CST TODAY FOR MNZ005-006-008-009-
013>017-022>024-027-028-030>032-040.
&&
TGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 442 AM CST TUE NOV 30 2010 MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-011200- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER- CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 442 AM CST TUE NOV 30 2010 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHWEST WIND SPEEDS WILL CONTINUE INTO THE AFTERNOON HOURS. THIS WILL CONTINUE TO CAUSE REDUCED VISIBILITIES DUE TO BLOWING SNOW. LITTLE ADDITIONAL SNOW IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS ARE APPRECIATED. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-011200- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT- 442 AM CST TUE NOV 30 2010 ...WINTER STORM WARNING IN EFFECT UNTIL NOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN INCH OR SO OF ADDITIONAL SNOWFALL IS EXPECTED. STORM TOTAL ACCUMULATIONS WILL RANGE FROM 4 TO 7 INCHES ACROSS MUCH OF THE WARNED AREA. WINDS WILL STILL BE VERY GUSTY CAUSING SOME BLOWING SNOW IN OPEN AREAS. ROADS MAY BE SLICK FROM WET ROADS FREEZING FROM BEMIDJI TO DETROIT LAKES TO FERGUS FALLS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS ARE APPRECIATED. TG
The national radar mosaic for the moment the first event began.
4 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263739, 263740, 263741, 263742.